Please help me try to understand my meds and the side effects!

By lmb2749 Latest Reply 2011-08-05 08:26:16 -0500
Started 2011-07-19 15:40:40 -0500

Eight months into my diagnosis and I'm still lost. I was on Metformin to begin with. It kept my morning bg within a satisfactory range, but, I was sick all the time. My food tasted terrible. I was constantly sick at my stomach. It did get a little better and I was able to eat more and taste my food to some degree. And, I had lost about 20-25 lbs, I think simply because I was sick and food was undisirable.
At my last doc appointment I told my sad story and was taken off Metformin and put on Gliipizide. My appetite returned, I was hungry all the time and ate everything. I wasn't sick any more. At first I was very happy with the change but then reakized I had gained 15 lbs in a month. My morning bg is way out of wack. I run between 150 -205. One day I bottomed out at 45 and felt terrible. I was so shakey and was about to pass out. It was my daughter that said, Mom, check your bs. It was 45 and she quickly stuffed my mouth with a candy bar. I soon felt better but was even more confused about my meds.
I called my doc and said I wanted off the glipizide and back on the metformin. So here I am, sick at my stomach again but bg is coming back in line. My food is already starting to taste nasty again. I will soon be living on fresh, cold fruit and raw vegetables again. Is this what I have to settle for? I don't want to gain all that weight with glipizide and have high bg but I don't want to be sick all the time either. Can somebody help me please? I don't know how to live like a diabetic!

15 replies

Copperchef 2011-07-26 14:30:09 -0500 Report

Your story sounds like my wife's. It wasn't until I got her to get a referral to see an endocrinologist, was she able to get some relief and help. It made all the difference in the world. Oh, by the way, her original doctor told her that going to the endo was a waste of time and she needn't bother. That's when she dumped him for mine, got her referral and now the endo and her new doctor exchange notes. That's the way it should work.
The endo also referred her to a diabetes oriented dietician, to help with eating right and staying well. I see the same endo and dietician too, but let her experience things in her own way.

echowit 2011-07-26 08:17:55 -0500 Report

Definately take any meds that require it with food, especially in the AM. In my case meds (metformin, 1000mg ,twice daily) seem to act faster and stronger on an empty stomach and can quite literally knock me out after fasting all night. The nausea could be your body reacting to the drop, like Micky G said below.

My own side effect question, has anyone else experienced cronic GERD after starting D meds? I have a constant, mild need to burp and it's getting bothersome. Thanx.

jayabee52 2011-08-05 08:26:16 -0500 Report

I've been following the discussion on "the worst"(medication), and many people with diabetes have named Metformin the worst. They also report many many different side effects, some of them quite serious. Met is not the only med which can control your diabetes. If it is getting too bothersome, talk to your Doc and try something else. Life's too short to put up with nonsense like that.

lmb2749 2011-08-04 14:59:00 -0500 Report

That's the same dose I take. I don't notice any GERD increase though. But I do take two different meds for my problem stomach anyway so I wouldn't notice any difference.
I'm not having the severe nausea now like I had before. I'm very thankful for that.

Mickie G
Mickie G 2011-07-22 23:30:58 -0500 Report

The first time I was on Metformin I never got over the side effect I had and this time Im not suffering from it. I use WEBMD.COM to research my prescriptions. Sometimes its your bgs' coming down from a high level you are used to more than a side effect of the medicine. The trick is learning the difference. At least that has been my experience.

lmb2749 2011-08-04 14:52:05 -0500 Report

I'm doing better now, back on Metformin and not so much problems with side effects now. I don't what made the difference, it just changed.
Thanks for the tip about dropping bg and nausea. I had no idea.

edvel54 2011-07-20 21:52:11 -0500 Report

I was on Metformin for years with small side diarrhea, I came to expect it every morning. My BS was great on it. then about 6 months ago I had blood test and it showed my kidneys were not functioning correctly. I was taken off metformin and put on something else, it was changed and then changed again.I am now on Januvia. It does not work as well as the Metformin..I use double the insulin and BS is higher, it runs anywhere from 95-110

lmb2749 2011-08-04 14:50:34 -0500 Report

My BS has been running in the 120's up to 180, 190's and a couple of times I've hit 200 and slightly beyond. I know that's not good but am still working on it. Back on Metformin now with only slight side effects this time. This morning BS was 124! Yea Me!!!! That's about the lowest I ever get.

jayabee52 2011-07-19 18:39:20 -0500 Report

Howdy LMB.
You've really been through the mill. Sorry that you are experiencing those problems.
Since you were asking about side effects of these anti diabetes meds here is a readout including side effects from and here's a readout for Gliipizide: .

I had beeen on metformin for about 12 years and had middling results, mainly because I was not serious about controlling my intake of food or drink.
I had a kidney shutdown due to infection in 2006 and had to go on Dialysis and was switched to a medium acting insulin. Was the metformin at least partly to blame for that?
The Docs didn't say, but I was switched off Met. so it has raised suspicions in my mind.

I was never on very big doses of NPH insulin and I had middling success with my BG levels. I eventually got the idea of trying to control my diabetes by what I ate. I started that plan in earnest in Feb 2011. My BG levels are generally in the normal range, my A1c is 5.5 and my weight has dropped about 40 lbs. All without diabetes medications. I eat a very low carb, high protein menu. Not everyone can follow my plan but it has worked well for me.

lmb2749 2011-07-19 19:10:01 -0500 Report

Hi jayabee, thanks for your input. That's what I need, to hear how others are doing with this. I have already been planning with my daughter (we live together and she is trying to lose weight) how to make it on a low carb diet. We can both eat the same foods and hopefully both get the results we need. I know it won't be easy, we really do like to eat! We both really do enjoy all fruits and veggies and I love meat. Problems will occur when we start to crave our mac and cheese and fried potatoes and buttered rice and even our grits! The main thing is for me to find a happy medium with my meds. I will read the info you listed and hopefully hear from some others about how they manage with the meds. I would love to be able to make it without meds as you are doing. But I know I have a ways to go. And yes, I do need to get real serious about what I eat and drink. I know I haven't been doing real well with that.

jayabee52 2011-07-19 19:50:58 -0500 Report

Truth be told, I will occasionally slip and eat something I know I shouldn't. One of my weaknesses is chili cheese fries from Del Taco. I spike to 215, and i know I don't have any more insulin to cover for it. So I have to be a good boy and eventually that high comes down. I know that if I cheat I can't cover with insulin now and I pay the price. And eventually those things don't taste so good any more. Another cheat is jelllybelly jellybeans I ate around easter. Ate a whole half pound before I knew it and spiked to 200+ and suddenly realized I really wasn't enjoying them like I had before. Gave the rest of the bag away before I could do more damage. They didn't really taste all that wonderful anymore. My taste buds seem to have been altered, probably since I haven't been using sweeteners of any kind in my drinks.

I have been working on changing my taste buds for quite some time. And since I was Dx'd in 1995 I have had a long learning curve with my diabetes.

Praying that your learning curve is not so long as mine has been. and that you get it under control quickly. But stick with it. we are complex and sometimes not so easily controlled. Don't give up eventually you will get there!



JoleneAL 2011-07-19 16:16:51 -0500 Report

How are you taking the metformin? Empty stomach before you eat or after a meal? When I first went on it, I had to take it after I completed a meal and was full. Yes, I don't have an appetite - which is fine with me since the stuff I want isn't good for me anyway.

lmb2749 2011-07-19 16:52:21 -0500 Report

Hi, Jolene. I am trying every which way. Right now I am taking it about 45 minutes after I eat. I still get a little nauseous but not the full blown effect. But it does last for several hours. Right now I'm eating a nice cold apple for a snack. It tastes really good in my mouth and feels good also. I know what you mean, everything I would love to eat is bad, so it's kind of ok that I don't want to eat.

lmkilday 2011-07-22 23:41:53 -0500 Report

Check with your doctor or pharmacist. The label on my Metformin prescription says it has to be taken with food. If you're not taking it with food, maybe that is why you have nausea.

lmb2749 2011-08-04 14:37:31 -0500 Report

I started out doing it that way but it really made me sick. I read some where on here that someone took theirs about 45 minutes after eating and that worked for them. I tried that with some positive results but still not nausea free.